Blackpool anthrax case confirmed
12:38 - Death of heroin user prompts HPA investigation into anthrax contamination
The Health Protection Agency are to investigate the death of a heroin user in Blackpool. The cause of death has been confirmed as Anthrax.
The death is thought to have stemmed from a contaminated cutting agent. Cutting agents are frequently mixed with heroin prior to distribution as a cost-saving measure. The death follows a number of similar cases in Denmark, France, Germany and the UK in recent years.
Dr Arif Rajpura, Director of Public Health from NHS Blackpool, said: \"While public health investigations are ongoing, it must be assumed that all heroin in the North West carries the risk of anthrax contamination. I urge all heroin users to be extremely alert to the risks and to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills or a severe headache or breathing difficulties, as early antibiotic treatment can be lifesaving.
“Heroin users are strongly advised to cease taking heroin by any route, if at all possible, and to seek help from their local drug treatment services. This is a very serious infection for drug users and prompt treatment is crucial.
“Drug injecting is an extremely risky and dangerous practice and users are vulnerable to a wide range of infectious diseases, both from the action of piercing the skin, as well as contaminants in the drugs that they use.”
For the full NHS press release, as well as a Q&A on Anthrax, click here.